Rough Sets pp 413-464 | Cite as

Infinite—valued Logical Calculi

  • Lech Polkowski
Part of the Advances in Soft Computing book series (AINSC, volume 15)


In Chapter 4, many—valued logics were discussed. In that case, sets of truth values were finite and in Chapter 12 we have demonstrated that rough sets may be interpreted as Łukasiewicz algebras of 3—valued Łukasiewicz calculi. However, the Łukasiewicz semantics, introduced in [Łukasiewiczl8] and discussed also in [Łukasiewicz20, 30], and presented in Chapter 4, does allow for infinite sets of truth values. In this case, one may admit as a set of truth values any infinite set T ⊑ [0, 1] which is closed under functions
in the sense that c(x, y), n(x) ∈ T whenever x, yT; we recall that the function c is the meaning of implication C and the function n is the meaning of negation N in the Łukasiewicz semantics. One shows (cf. [McNaughton5l] quoted in [Rose—Rosser58]) that any such T needs to be dense in [0, 1]; it is manifest that 0,1 ∈ T for each admissible T. Thus, sets Q 0 = Q ∩ [0, 1] of rational numbers in [0,1] as well as the whole unit interval [0, 1] may be taken as sets of truth values leading to respective infinite valued logical calculi. The additional merit of these two sets of truth values is that both Q, R l are from algebraic point of view, algebraic fields so they may be regarded as vector spaces over themselves, and we will make use of this fact later on.


Fuzzy Logic Inference Rule Inductive Step Residuated Lattice Inductive Assumption 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Borkowski70]
    Jan Lukasiewicz. Selected Works,L. Borkowski (ed.), North Holland-Polish Scientific Publishers, Amsterdam-Warsaw, 1970.Google Scholar
  2. [Chang59]
    C. C. Chang, A new proof of the completeness of the Lukasiewicz axioms, Trans. Amer. Math. Soc., 93 (1959), pp. 74–80.MathSciNetMATHGoogle Scholar
  3. [Chang58a]
    C. C. Chang, Proof of an axiom of Lukasiewicz, Trans. Amer. Math. Soc., 87 (1958), pp. 55–56.MathSciNetMATHGoogle Scholar
  4. [Chang58b]
    C. C. Chang, Algebraic analysis of many-valued logics, Trans. Amer. Math. Soc., 88 (1958), pp. 467–490.MathSciNetMATHCrossRefGoogle Scholar
  5. [Cignoli93]
    R. Cignoli, Free lattice-ordered abelian groups and varieties of MV–algebras, Notas de Logica Matematica, Univ. Nac. del Sur, 38 (1993), pp. 113–118.MathSciNetGoogle Scholar
  6. [Cignoli-Mundici97]
    R. Cignoli and D. Mundici, An elementary proof of Chang’s completeness theorem for the infinite-value calculus of Lukasiewicz, Studia Logica, 58 (1997), pp. 79–97.MathSciNetMATHCrossRefGoogle Scholar
  7. [Driankov93]
    D. Driankov, H. Hellendoorn, and M. Reinfrank, An Introduction to Fuzzy Control, Springer Verlag, Berlin, 1993.MATHGoogle Scholar
  8. [Font84]
    J. M. Font, A. J. Rodriguez, and A. Torrens, Wajsberg algebras, Stochastica, 8 (1984), pp. 5–31.MathSciNetMATHGoogle Scholar
  9. [Goguen69]
    J. A. Goguen, The logic of inexact concepts, Synthese, 18/19 (1968/ 1969 ), pp. 325–373.Google Scholar
  10. [Goguen67]
    J. A. Goguen, L-fuzzy sets, J. Math. Anal. Appl., 18 (1967), pp. 145–174.MathSciNetMATHCrossRefGoogle Scholar
  11. [Hajek97]
    P. Hajek, Fuzzy logic and arithmetical hierarchy II, Studia Logica, 58 (1997), pp. 129–141.MathSciNetMATHCrossRefGoogle Scholar
  12. [Lukasiewicz30a]
    J. Lukasiewicz, Philosophische Bemerkungen zu mehrwertige Systemen des Aussagenkalkuls,C. R. Soc. Sci. Lettr. Varsovie, 23(1930), 51-77 [English translation in [Borkowski], pp. 153-178]Google Scholar
  13. [Lukasiewicz30b]
    J. Lukasiewicz and A. Tarski, Untersuchungen weber den Aussagenkalkul, C. R. Soc. Sci. Lettr. Varsovie, 23(1930), 39-50 [English translation in [Borkowski], pp. 130-152].Google Scholar
  14. [Lukasiewicz20]
    J. Lukasiewicz, On three—valued logic (in Polish), Ruch Filozoficzny 5(1920), 170-171 [English translation in [Borkowski], pp. 87-88].Google Scholar
  15. [Lukasiewiczl8]
    J. Lukasiewicz, Farewell Lecture by Professor Jan Lukasiewicz (delivered in the Warsaw University Lecture Hall on March 7, 1918) [English translation in [Borkowski], pp. 84-86].Google Scholar
  16. [McNaughton5l]
    R. McNaughton, A theorem about infinite—valued sentential logic, J. Symbolic Logic, 16 (1951), pp. 1–13.MathSciNetMATHCrossRefGoogle Scholar
  17. [Meredith58]
    C. A. Meredith, The dependence of an axiom of Lukasiewicz, Trans. Amer. Math. Soc., 87 (1958), p. 54.MathSciNetMATHGoogle Scholar
  18. [Novak90]
    V. Novak, On the syntactico—semantical completeness of first—order fuzzy logic,Kybernetika, 2 (1990), Part I pp. 47-62, Part II pp. 134152.Google Scholar
  19. [Novak87]
    V. Novak, First—order fuzzy logic, Studia Logica, 46 (1987), pp. 87–109.MathSciNetMATHCrossRefGoogle Scholar
  20. [Panti95]
    G. Panti, A geometric proof of the completeness of the calculus of Lukasiewicz, J. Symbolic Logic, 60 (1995), pp. 563–578.MathSciNetMATHCrossRefGoogle Scholar
  21. [Pavelka79a]
    J. Pavelka, On fuzzy logic I, Zeit. Math. Logik Grund. Math., 25 (1979), pp. 45–52.MathSciNetMATHCrossRefGoogle Scholar
  22. [Pavelka79b]
    J. Pavelka, On fuzzy logic II, Zeit. Math. Logik Grund. Math., 25 (1979), pp. 119–134.MathSciNetMATHCrossRefGoogle Scholar
  23. [Pavelka79d]
    J. Pavelka, On fuzzy logic III, Zeit. Math. Logik Grund. Math., 25 (1979), pp. 447–464.MathSciNetMATHCrossRefGoogle Scholar
  24. [Rasiowa—Sikorski63]
    H. Rasiowa and R. Sikorski, The Mathematics of Meta-mathematics, PWN—Polish Sci. Publishers, Warsaw, 1963.Google Scholar
  25. [Rose—Rosser58]
    A. Rose and J. B. Rosser, Fragments of many—valued statement calculi, Trans. Amer. Math. Soc., 87 (1958), pp. 1-53. North-Holland Publ. Co., Amsterdam, 1952.Google Scholar
  26. [Rosser—Turquette52]
    J. B. Rosser and A. R. Turquette, Many—valued Logics, North—Holland Publ. Co., Amsterdam, 1952.Google Scholar
  27. [Wajsberg35]
    M. Wajsberg, Beiträge zum Metaaussagenkalkül I, Monat. Math. Phys., 42 (1935), pp. 221–242.MathSciNetGoogle Scholar
  28. [Zadeh65]
    L. A. Zadeh, Fuzzy sets, Information and Control, 8 (1965), pp. 338–353.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Lech Polkowski
    • 1
    • 2
  1. 1.Polish-Japanese Institute of Information TechnologyWarsawPoland
  2. 2.Department of Mathematics and Computer ScienceUniversity of Wormia and MazuryOlsztynPoland

Personalised recommendations